Sigmoid Overrules Hyperbolic

See allHide authors and affiliations

Science  20 Apr 2007:
Vol. 316, Issue 5823, pp. 343
DOI: 10.1126/science.316.5823.343c

Many cell-surface proteins, such as growth factor receptors, are glycosylated on asparagines residues as they transit the biosynthetic pathway. Proteins with more richly branched N-glycans will display more poly-Nacetyllactosamine and thus bind more tightly to galectins, which are lattice- forming cell-surface proteins. Interaction with galectin appears to hinder receptor endocytosis; the longer residence time supports a greater capacity for signal transduction via these receptors. The synthesis of glycan branches requires an intermediate produced by the enzyme N-acetylglucosaminyltransferase V (Mgat5), whose substrate is UDP-N-acetylglucosamine (GlcNAc), which is a product of the hexosamine pathway.

Lau et al. found that adding GlcNAc to Mgat5−/− cells increased the interaction of epidermal growth factor receptors (EGFRs) and transforming growth factor-β receptors (TGFβRs) with galectin. Surprisingly, EGFR (with eight N-glycosylation sites) showed a hyberbolic increase in response (phosphorylation of its downstream effector ERK), whereas TGFβR (with only one or two glycosylation sites) showed a sigmoid or switchlike increase in response (nuclear translocation of its downstream effector Smad) when the Mgat5−/− cells were supplemented with increasing concentrations of GlcNAc. Based on these observations, they built a mathematical model that described the dependence of cell-surface growth-regulating receptor abundance on glycosylation state and on metabolic flux through the hexosamine pathway. Receptors that promote proliferation generally have higher numbers of glycosylation sites than those that promote growth arrest and differentiation, which keeps the surface number of the latter relatively low until high concentrations of GlcNAc become available. — NRG

Cell 129, 123 (2007).

Navigate This Article